Will I always look like I have a black eye after Restalyne injection in under eye trough? (photos)

I had Restalyne put into my tear troughs exactly one month ago. My right eye looks great but my left eye is blue and swollen. I called my doctor to let him know that I was concerned with how bad the end result looked and he had his receptionist call me back to tell me that this is a normal "swelling" and it will go down in a few weeks. Is this normal? Everything I have read so far says that the swelling should go down in 2 weeks. I am so depressed . I just lost 90 lbs and was feeling good.

Doctor Answers 7

Prolonged discoloration after tear trough injections

Bruising and swelling are common after lower eyelid filler injections. In most patients this resolves within two weeks. In a small subset of patients where bruising is severe, hemosiderin can deposit into the skin and lead to prolonged discoloration. This is not permanent and there is usually significant improvement by three months, but it may take 6-12 months for the discoloration to go away completely. If the eyelid stays puffy, you may need to have some filler dissolved, but I would wait another month to see if it goes down on its own.

Boston Oculoplastic Surgeon
5.0 out of 5 stars 145 reviews

Bruising after tear trough treatment

Bruising after tear trough treatment with Restylane typically resolves within two weeks. And while uncommon, I have indeed seen it persist even beyond one month. In your case, you should return to your injector for an evaluation. Sometimes, long-term 'bruising' is actually visible product under the skin. If the procedure was performed correctly, however, the chance of visible product is extremely low. The tear trough is one of the most complex, and unforgiving, areas of the face; for this reason, it is imperative that patients always seek out an expert in these types of injections who intimately understand the anatomy of this region. 

Ryan Greene, MD, PhD
Fort Lauderdale Facial Plastic Surgeon
4.9 out of 5 stars 64 reviews

Dark Circles, Eyelid Wrinkles/Bags Treatment -- Restylane or Belotero with Cannulas, Clear+Brilliant, Eclipse Micropen, Viva

Bruising can take 2-4 weeks to remove when bad.  Pulsed dye laser can remove this much more quickly. I suggest seeing an expert.  Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 158 reviews

Bruising under eye

Bruising and discoloration are very common after injections under the eye. Most likely a blood vessel was hit on the right and not the left and that is why it is only on one side. it should go away in the next 10 days and to speed it up apply warm compresses for 10 minutes 3 times a day

Melvin Elson, MD
Nashville Dermatologist
5.0 out of 5 stars 6 reviews

Pigmentation after Restylane Injection under Eye

It will likely improve on its own over time.  If brown pigmentation persists, it may be possible to improve the appearance by treating with a Q-switched laser.  Topical bleaching cream can sometimes help as well.  I prefer to inject the tear trough with a cannula rather than a needle to minimize the risk of bruising or other side effects.  In the future, I would recommend that any filler injections under your eyes be done with a cannula. Regards,Dr. Ort

Richard Ort, MD
Lone Tree Dermatologic Surgeon
5.0 out of 5 stars 22 reviews

Discoloration after tear trough injections

Thank you for the pictures.  As was discussed previously, bruising and swelling around the tear troughs can last 1-2 weeks, sometimes 3 weeks of watery swelling.  this has to do with the anatomy of the area - the eyelid skin and muscle are exceedingly thin and as such swelling is more readily apparent than in other parts of the face.  this inherent thinness also can cause discoloration to be apparent for quite some time - everything can last a few months to completely settle down.  Usually when i have someone referred to me with your concerns, i have them wait two months before discussing possibly dissolving product - as within two months you will have a good idea if its just bruising or too much product under the thin skin.  Best of luck.  hang in there! Hope this helps.

Miguel Mascaro, MD
Delray Beach Facial Plastic Surgeon
5.0 out of 5 stars 9 reviews

Will I always look like I have a black eye after Restalyne injection in under eye trough? (photos)

Sounds like a Tyndall effect of the HA filler. Try hyaluronidase dissolver to see if decreases the effect. Fee per session $500. But you need a very experienced injector to use this product.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.